Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Pat Ruby

What should be next after Azilect?

Recommended Posts

Pat Ruby    1

Greeetings Mark. I have read with interest, much of this forum. This is my first post, will try to be brief yet complete, In May 2012, I was diagnosed hypothyroid and put on Synthroid. Prior to that time, I had enjoyed a very healthy active lifestyle. I am female, retired, age 63, 115 lbs. In 2012, I was 133 lbs. During 2012, I started tremors, and leg cramps. My research led me to think that I had Synthroid side effects. (Eventually was put on WP Thryoid with leg cramps disappearing.)

 

During 2013 I had an episode (two weeks in bed) of Barr Epstein virus which left me very debilitated and weak. I could hardly walk. During this year, tremors increased and other PD symptoms surfaced:, dragging leg, leaning forward, pill rolling, frozen face, memory lapses... I also lost 33 pounds without any loss of appetite or dieting.

 

First neurologist I visited put me through standard extensive bloodwork, and MRIs. Tried to be me on antidepressants (NOT!), told me I had Essential Tremors in 2014. Second neurologist immediately dianosed PD (Nov 2014), and put me on Carbidopa/Levodopa 10/100 twice a day. Symptoms abated considerably, and in the 5 months I was on it, I developed a rhythmic tapping in my feet (dyskinesia?). I have managed to gain back 15 pounds, feeling much less bony.

 

I started researching again and found the NPF website, who located a PD specialist about an hour away. (March, 2015.) This neurologist is awesome, well recommended, listens and informs. He was disappointed that I was on C/L so early in the disease progression and wanted to try Azilect. I agreed to try, knowing I will be miserable for awhile until we get the meds right, but the tapping was cramping my feet badly.

 

Tapered off C/L over two weeks, and am on Azilect (first .5 once a day, now .5 twice a day) since April 29, 2015, with increasing symptoms, almost non-stop tremors. I understand it can take several weeks/months to get an effect and am trying to be a "patient" PATIENT. (Pardon the pun.)

 

My doctor had indicated that he might have to put me on something else in addition to the Azilect to help with symptoms. My question is, In your experience, what med do you feel might be of benefit with the Azilect? (Other than C/L, which we are trying to avoid using for a few more years.) Any other thoughts or comments?

 

I am taking .5mg Azilect early AM, waiting at least an hour, then WP Thyroid, waiting another hour before eating. My second .5 Azilect is usually around 4PM to give me time before dinner at 6:30PM.

 

Thank you in advance for your help and the great service you do on this forum.

 

PatR620

Share this post


Link to post
Share on other sites
MComes RPH    180

There are a variety of meds they could try. I have seen amantadine used with azilect with success.

It seems like more and more Dr's are using sinemet at a younger age with great success. Maybe even s small dose would help you.

Hope that helps and keep m err posted.

Share this post


Link to post
Share on other sites
Pat Ruby    1

Hi Mark, I called my Dr. and told him I was pretty miserable with all PD symptoms returned. In addition to Azilect .5mg twice a day, I am now on Mirapex ER .375mg.

Only 3 days now and no change. My Dr. appt is next week. Hope I don't have to be miserable too long before something kicks in.

Share this post


Link to post
Share on other sites
MComes RPH    180

Mirapex, along with most PD Meds, it is start low and go slow. This is where you start at a low dose and increase it slowly in order to avoid side effects and get to "best dose" to avoid adverse effects.

Hope this helps and keep me posted.

Share this post


Link to post
Share on other sites
Pat Ruby    1

Hi Mark, saw Dr. yesterday. In addition to Azilect .5mg x2, I am now prescribed Mirapex x3. Starting first week at. 25mg, increasing to .5mg second week. My daily pill regimen will look something like this. Please feel free to provide input if you see a better way.

 

6AM Azilect

7AM WPThyroid

9AM Mirapex

10AM breakfast

1PM lunch

3PM Mirapex

4PM Azilect

6PM dinner

9PM Mirapex

12AM bed

 

I read what you wrote about our body telling us when to take a pill, but I am not stable enough, nor experienced enough to be able to do so. 40 years healthy law enforcement career did not prepare me for PD. Thanks for your input.

Share this post


Link to post
Share on other sites
MComes RPH    180

Your drug regime looks good. I know when I say to listen to your body is easier said than done. It took me a few years to finally come to that conclusion. When we are in a world that dictates our schedule, it is hard to get an at from that. In time it will happen and you probably will not even realize it.

Hope this helps and keep me posted.

Share this post


Link to post
Share on other sites
Pat Ruby    1

Hi Mark, the one hour before, or two hours after *rule*- Would that apply to all medication? Do all drugs hit the liver? How about OTC? Do they loose efficacy of taken too close to a meal?

Thanks for your input.

Share this post


Link to post
Share on other sites
MComes RPH    180

Most medications are metabolized through the liver. The one and two hour rule only applies to meds that needs to be taken on an empty stomach, like sinemet and rytary. An empty stomach is for primary absorption and to get the most out of a medication that requires you to take it on an empty stomach.

Hope this helps and keep me posted.

Share this post


Link to post
Share on other sites
Pat Ruby    1

Hi Mark,

 

hope you are feeling well. I am on the below regimen, for a total of 3.5mg daily. I would like to try switching to Mirapex ER, as regular mirapex seems to be diminishing in efectiveness for me.

 

I have on hand mirapex .375mg which my insurance refused

to cover. If I were to switch, can you recommend the appropriate dose/timing comparable to my current dose?

 

As always, thanks for your help. I appreciate this forum more than you can know. I have learned so much reading other posts,and it helps to see that others have similar issues.

 

PatR620

Fort Pierce, FL

 

Daily doses:

6AM Azilect .5 mg x 1

7AM WPThyroid 81.25mg x 1

8AM Mirapex .75mg x 1

10AM breakfast

12PM Mirapex 1mg x 1

2PM lunch.

4PM Mirapex 1mg x 1

5PM Azilect .5mg x 1

7PM dinner

9PM Mirapex .75mg x 1

12AM bed

Share this post


Link to post
Share on other sites
MComes RPH    180

When switching from a regular release to an extended release product it is usually up to the Dr as to what dose of the ER you will be on. From my experience, a DR will usually start the patient off on a low dose of the ER and slowly increase it over weeks. as one would do the the regular release. 

Even though they are the same medication, the Dr must make sure that the patient does not experience side effects related to a higher dose given too quickly. My rule of thumb with this medication, and most Parkinson medications, is to "start low and go slow." By doing this the medication is slowly introduced into the body which limits side effects and gives the best possible outcome for the patient.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×